Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Loose stools, weight loss. Have hypothyroidism. Taken antibiotics. Suffering from cough. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 339 Questions
Lossing weight lose yellow mucius stool . I also have hypothyroid. I had abad virus that lasted 6 weeks and was on three different antibotics. I feel better now. I had a cough that would make me get the dry heaves.
Posted Tue, 22 May 2012 in Digestion and Bowels
Answered by Dr. Poorna Chandra K.S 41 minutes later
Hi and thanks for the query
Loose stools and weight loss would indicate maldigestion - malabsorption
This can be because of a lack of enzymes, problem in the mucosal lining affecting the absorption and a postmucosal defect which impairs transport of nutrients from the intestinal mucosa to other parts of the body.
In people with hypothyroidism there is intestinal dysmotility and intestinal bacterial overgrowth. This excess bacteria in small intestine deactivates the enzymes needed for digestion and alters the mucosal surface affecting the absorption. Both these mechanisms contribute to the diarrhoea and weight loss. This can occur even after the blood levels of thyroid harmones have returned to normal values.
However one cannot rule out a co-existant disease and you have to get your stool examined and probablly even get a colonoscopy done. Other investigations like a fasting TSH, Vitamin B12 levels, complete blood count and a fasting and postprandial blood sugars will be desirable.
Meanwhile make sure that your thyroid status is optimised, take some multivitamins, prokinetics, physillium husk and if all other workups are nonyeilding a couse of Rifaximin - a topical intestinal antibiotic will help
Hope this answers your query
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor